Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 287, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2002, 5:24 AM CDT for Meade County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 5:24 AM CDT (10:24 UTC)
- Expired
- Aug 16, 2002, 6:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3420 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS53 KDDC 161024 SVRDDC KSC119-161115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 523 AM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS * UNTIL 615 AM CDT * AT 523 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF PLAINS CITY...MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWESTERN MEADE COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, STAY AWAY FROM WINDOWS. LAT...LON 3740 10064 3724 10059 3739 10030 3747 10042 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:19 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 16, 3:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 AM CDT FRI AUG 16 2002 DAYS 1-2... U/A ANALYSIS SHOWING VERY WARM AIR IN PLACE JUST W/SW OF THE CWA AT 85H/7H LVLS THIS MORNING. 5H LVL PLACING OUR NEXT UPPER WAVE OVER BRITISH COLUMBIA. ALL MODELS WERE IN GOOD AGREEMENT WITH OUR S/W TROF AND AS FOR TODAY STILL EXPECTING FALLING PRESSURES ALONG THE HIGH PLAINS AHEAD OF THE NEXT SYSTEM MOVING OUT OF CANADA. SHOULD THEREFORE SEE WINDS INCREASE INTO THE WINDY CONDITIONS LATER TODAY. AS FOR TEMPS AM STILL FAVORING A CLEARING TREND AND GIVEN THE WARM +30C 85H TEMPS JUST WEST AND SOUTHWEST OF THE AREA TODAY BELIEVE CURRENT FORECAST HAS A GOOD HANDLE WITH AFTERNOON READINGS WHILE THE FWC/MAV LOOKS TOO LOW. ALL MODELS POINTING TOWARDS A DECENT WARMUP IN THE MID LEVELS AHEAD OF OUR NEXT COLD FRONT. AVN/ETA/NGM ALL PROG TEMPS AT 7H TO RANGE FROM 14-16C BY 00Z SAT IN WRN KS. ALTHOUGH 7-5H LAPSE RATES RANGE FROM 7-9C/KM, THE WARM MID LVL TEMPS SHOULD INHIBIT ANY SFC BASED CONVECTION AND DRY AIR PROGGED ABOVE 7H TONIGHT ELEVATED CONVECTION NOT LOOKING GOOD EITHER FOR LATER THIS EVENING. MAIN EXCITEMENT ARRIVES WITH OUR COLD FRONT LATER TONIGHT. ALL MODEL PLACING FROPA ACROSS THE CWA BETWEEN 6/12Z. DECENT AMOUNT OF MOIST CONV ALONG THIS FRONT, HOWEVER AS IT ENTERS WESTERN KS IT WILL UNDERCUT THE WARM 16-18C 7H TEMPS WHICH MAY MAKE IT DIFFICULT TO GET/KEEP CONVECTION GOING. MODELS QPF LEANING TOWARDS A DRY FROPA IN WESTERN KS AND CURRENTLY WILL FAVOR THIS GIVEN THE WARM AIR. THE EXCEPTION MAY BE IN THE NORTH (HYS AREA) AFTER MIDNIGHT AND OVER THE FAR EAST (P28) ON SATURDAY. REASON BEING THESE LOCATIONS WILL BE NEAR THE 7H BAROCLINIC ZONE SO CAP WILL BE WEAKER. STILL EVEN HERE WILL ONLY GO WITH 20 POPS AT THIS TIME. NEXT QUESTION WILL BE HOW COOL IT WILL GET SATURDAY BEHIND OUR COLD FRONT AS HIGH PRESSURE BUILDS INTO THE CNTL PLAINS. SOUNDINGS NOT FAVORING MUCH CLOUD COVER DURING THE DAY AND DO NOT EXPECT WIDESPREAD PCPN AS WAS THE CASE WITH OUR LAST SYSTEM. BASED ON THIS AND 85H TEMPS PROGGED OVER CWA WILL FAVOR THE WARMER NGM AND ETA GUIDANCE OVER THE MAV. DAYS 3-7... THE COLD FRONT WHICH WILL MOVE SOUTHWARD ACROSS WESTERN KANSAS EARLY SATURDAY WILL BEGIN TO RETREAT NORTHWARD AS A WARM FRONT ON SUNDAY AS PRESSURES FALL OVER THE CENTRAL PLAINS IN RESPONSE TO THE NEXT VIGOROUS SHORT WAVE RIPPLING OVER THE NORTHERN UNITED STATES. EXCEEDINGLY WARM AIR ALOFT WILL PREVAIL OVER WESTERN KANSAS, AND CONFIDENCE IS VERY LOW THAT SUFFICIENT HEATING AND CONVERGENCE WILL EXIST WITH THE WARM FRONT TO ALLOW ANYTHING TO PENETRATE THE INVERSION ON SUNDAY. AS SUCH, DROPPING THE POPS FOR SUNDAY SEEMS REASONABLE AT THIS TIME. A WEAK COLD FRONT WILL ENTER WESTERN KANSAS ON MONDAY AND WILL ENHANCE CONVERGENCE SUFFICIENTLY THAT THERE MAY BE A THUNDERSTORM OR TWO LATE IN THE AFTERNOON. A RATHER WARM PERIOD SHOULD PREVAIL THROUGH THE MIDDLE OF THE WEEK WITH A MEAN TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHERN PLAINS. RETROGRESSION OF THE UPPER LEVEL RIDGE LATE IN THE WEEK WILL RESULT IN NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS AND INCREASING CHANCES FOR THUNDERSTORMS BY THURSDAY NIGHT OR FRIDAY. THE CURRENT EXTENDED REFLECTS THIS REASONING AND SEEMS REASONABLE. THANKS FOR THE CORD AMA. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 96 61 78 54 / 0 0 0 0 GCK 96 65 78 57 / 0 0 0 0 EHA 98 64 79 56 / 0 0 0 0 LBL 96 67 79 59 / 0 0 0 0 HYS 96 63 78 54 / 0 20 0 0 P28 95 69 82 62 / 0 0 20 0 .DDC...NONE. FCSTID =18/01
In the hours before
Special weather statement, Aug 16, 4:56 AM CDT, 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT FRI AUG 16 2002 ...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WINDY CONDITIONS WILL DEVELOP TODAY AS SURFACE PRESSURES FALL ALONG THE HIGH PLAINS. THE COMBINATION OF THESE DEVELOPING WINDS AND WARM AFTERNOON TEMPERATURES WILL ONCE AGAIN RESULT IN A VERY HIGH FIRE DANGER ACROSS SOUTHWEST KANSAS. OUTDOOR BURNING IS THEREFORE DISCOURAGED AS ANY OPEN FLAME COULD EASILY GET OUT OF CONTROL IN A MATTER OF MINUTES. A WEAK UPPER LEVEL DISTURBANCE CROSSING WESTERN KANSAS THIS MORNING WILL GENERATE WIDELY SCATTERED THUNDERSTORMS SOUTH AND EAST OF A LINE FROM LIBERAL TO DODGE CITY. THESE EARLY MORNING THUNDERSTORMS ARE NOT EXPECTED BE REACH SEVERE LIMITS BUT WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. THESE THUNDERSTORMS ARE EXPECTED TO END BY 9 AM. WARMING TEMPERATURES IN THE MIDDLE OF THE ATMOSPHERE WILL THEN OCCUR WHICH WILL INHIBIT ANY ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: http://www.crh.noaa.gov/ddc && RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 61 min |
| Aug 15, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 60 min |
| Aug 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 59 min |
| Aug 15, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 16, 6:15 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Aug 16, 10:43 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.